Clostridium Difficile-Associated Diarrhea

Clostridium difficile-associated diarrhea is a very dangerous disease. An early diagnosis can save a patient’s life. Learn more in this article!
Clostridium Difficile-Associated Diarrhea

Last update: 29 January, 2021

Clostridium difficile-associated diarrhea is related to hospitalizations. It’s a lot more common in people who’ve been admitted to a hospital than among the rest of the population.

In adults, it’s the most common cause of nosocomial diarrhea (hospital-acquired diarrhea) in people who stay some time at a clinic or hospital. The condition has caused many deaths.

Clostridium difficile-associated diarrhea is caused by a very resistant bacteria. This bacterium can survive and infect for long periods of time.

It’s resistant because it can form spores. Bacterial spores are a “survival” mechanism of certain bacterium to resist aggressive environmental conditions.

This condition can spread via the fecal-oral route. Infected patients shed bacteria through their feces. Poor hygiene can disperse the microorganism, which can enter another person’s mouth.

Due to its ability to form spores, Clostridium difficile survives in hospitals and clinics. It infects the furniture of health centers, surgical instruments, and the uniforms of health personnel.

Risk factors for Clostridium difficile-associated diarrhea

The main risk factor for this condition is hospitalization. However, the infection can also occur due to other causes.

Here are some of the risk factors experts associate with this condition:

  • Firstly, antibiotic treatment. When a person is hospitalized for any condition that requires the use of antibiotics, their risk of Clostridium difficile infection increases.
  • Chemotherapy. Cancer patients undergoing chemotherapy are prone to suffering this diarrhea.
  • Also, high-risk hospitalization. The risk is higher in those who are hospitalized in intensive care units.
  • Age. Most of the reported cases are among people 64 years old and older.
  • Immunosuppression. Patients with compromised immune systems due to a condition or a medication they’re taking are at higher risk of Clostridium difficile-associated diarrhea. Also, these patients tend to remain hospitalized for long periods of time due to their immunosuppression.
  • Finally, undergoing endoscopic procedures. When a hospitalized patient undergoes an invasive procedure, such as a digestive endoscopy, the risk of this condition increases. Endoscopy instruments can be infected with Clostridium difficile spores.
A man with diarrhea.
The diarrhea Clostridium difficile causes is very severe.

Clinical forms

Clostridium difficile-associated diarrhea doesn’t always manifest in the same way. Here are the clinical forms of this condition, according to its severity and the presence of certain symptoms:

  • Carrier of the bacteria. Some people who harbor this bacterium don’t have diarrhea. They’re generally patients who’ve stayed in the hospital for long periods of time.
  • Non-colitic. Experts estimate that a quarter of people who take antibiotics for a long period of time develop this condition. Nevertheless, they only suffer diarrhea, not abdominal pain or fever.
  • Non-pseudomembranous colitis. In this case, the diarrhea is severe, with patients having up to fifteen bowel movements a day. It usually causes fever, abdominal pain, and blood in stools. If it isn’t treated in time, it leads to dehydration, with the dangers it poses.
  • Pseudomembranous colitis. Although it’s very similar to the previous one and causes the same symptoms, it has a different morphology. Medical professionals diagnose it with a colonoscopy during the infectious process. This test allows them to see yellow-white nodules that adhere to the large intestine.
  • Fulminant Clostridium difficile colitis. The most severe and dangerous form. It’s associated with a condition known as toxic megacolon, where the colon is very dilated and distended. A patient with fulminant colitis is at high risk of death. In fact, nine out of ten patients die.
A woman with colon issues.
The colon is the portion of the large intestine this bacterium affects.

Keep discovering in this article: The Incredible Physiology of the Large Intestine

Treatment of clostridium difficile-associated diarrhea

Once medical professionals diagnose the condition with endoscopies, serologies, or cultures, they prescribe treatment. In addition to preventive measures to avoid dehydration, they prescribe antibiotics.

But they can’t prescribe just any antibiotic. This is because, as we explained above, antibiotics can cause the condition. Vancomycin and fidaxomicin are the ones doctors resort to, as experts proved them effective.

An alternative option is metronidazole. However, they only choose it when vancomycin and fidaxomicin aren’t available. The first line of treatment is antibiotics.

But extreme high-risk cases require colon surgery (colectomy). The procedure involves removing the part of the colon affected with yellow plaques or by toxic megacolon.

In short, this is a dangerous and serious condition. Medical professionals in hospitals and clinics keep a close eye out for it in certain patients. This is because timely treatment reduces the risk of death.

It might interest you...
Infectious Diarrhea: Everything You Should Know
Step To Health
Read it in Step To Health
Infectious Diarrhea: Everything You Should Know

Infectious diarrhea is usually accompanied by other symptoms, like fever, cramps, nausea, vertigo, and general unease. Its causes are varied.



  • L.V. McFarland, H.W. Beneda, J.E. Clarridge, G.J. Raugi. Implications of the changing face of Clostridium difficile disease for health care practitioners. Am J Infect Control, 35 (2007), pp. 237-253
  • Leffler, Daniel A., and J. Thomas Lamont. “Clostridium difficile infection.” New England Journal of Medicine 372.16 (2015): 1539-1548.
  • Smits, Wiep Klaas, et al. “Clostridium difficile infection.” Nature reviews Disease primers 2 (2016): 16020.